Arizona, 2012

Heavy Rain in Arizona, July 12, 2012

July 12, 2012 · NWS FGZ · 1 event in 1 county or zone

A deep layer southeast wind increased the moisture over northern Arizona during the day on July 12th. Strong thunderstorms produced heavy rain over the Western Mogollon Rim near the town of Williams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A deep layer southeast wind increased the moisture over northern Arizona during the day on July 12th. Strong thunderstorms produced heavy rain over the Western Mogollon Rim near the town of Williams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 12, 3:00 PM MST, 1 hour earlier.

Area forecast discussion, Jul 12, 3:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST THU JUL 12 2012

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS NORTHERN
ARIZONA THIS WEEK BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY.

&&

.DISCUSSION...CONVECTION HAS DEVELOPED ACROSS THE MOGOLLON RIM THIS
AFTERNOON AND IS MOVING TO THE WEST-NORTHWEST INTO THE LOWER
ELEVATIONS OF YAVAPAI AND COCONINO COUNTIES. SOME OF THESE STORMS
HAVE PRODUCED STRONG GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAIN.

THE DEEP LAYER WIND FIELD IS CHANGING FROM THE PATTERN OF THE PAST
SEVERAL DAYS. HIGH PRESSURE...PREVIOUSLY CENTERED OVER SRN NEVADA AND
PRODUCING A NORTHEASTERLY FLOW ACROSS AZ...IS NOW SHIFTING EASTWARD.
AS A RESULT DEEP LAYER WINDS ARE NOW BECOMING SOUTHEASTERLY. THIS
WILL ALLOW AN INCREASE IN MOISTURE ACROSS ALL OF AZ OVER THE NEXT FEW
DAYS.

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS AZ FOR THE REMAINDER
OF THE WEEK. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TO DEVELOP
EACH DAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...TIL 03Z FRI..SCT-NUMEROUS SHRA/TSRA
WILL PERSIST ACROSS NORTHERN  ARIZONA. SOME STORMS WILL PRODUCE HEAVY
RAIN...HAIL...GUSTY WINDS AND MVFR CONDITIONS. AFT 03Z...SHRA/TSRA
COVERAGE DECREASING TO WDLY SCATTERED THROUGH 08Z FRIDAY THEN
DIMINISHING LEAVING BKN-OVC150 CLOUD BASES OVERNIGHT. AFT 17Z
FRI...THUNDERSTORMS TO DEVELOP ALONG THE HIGHER TERRAIN BECOMING
NUMEROUS OVER AREAS WEST OF A LINE FROM PAGE TO GREER. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE WILL CONTINUE TO GRADUALLY SHIFT
EASTWARD ACROSS THE WESTERN U.S. FOR TONIGHT THROUGH SATURDAY...
WINDS ALOFT WILL SHIFT FROM EAST-SOUTHEASTERLY TONIGHT TO SOUTHERLY
BY SATURDAY. AN INCREASE IN MOISTURE IS EXPECTED WITH SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND
EVENING. SOME STORMS WILL PRODUCE GUSTY AND ERRATIC WINDS.
OTHERWISE...LIGHT WINDS WILL CONTINUE.

SUNDAY THROUGH TUESDAY...MOIST SOUTHERLY FLOW ALOFT WILL
PERSIST...BRINGING DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS TO
NORTHERN ARIZONA. NEAR NORMAL TEMPERATURES AND GENERALLY LIGHT WINDS
WILL CONTINUE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB
AVIATION.......DL
FIRE WEATHER...DL

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 12, 8:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
800 AM MST THU JUL 12 2012

AZZ004>018-037>040-130700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
800 AM MST THU JUL 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOST AND UNSTABLE AIR MASS WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA THIS AFTERNOON AND EVENING. THE
MAIN STORM THREATS ARE LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA DURING THIS PERIOD BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE REGION EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 12, 12:07 PM MST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1207 PM MST THU JUL 12 2012

AZZ015-121930-
COCONINO AZ-
1207 PM MST THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1230 PM MST

AT 1159 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PARKS AND MILE MARK 180 ON INTERSTATE 40.
THIS STORM WAS MOVING WEST-SOUTHWEST AT ABOUT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM COULD INTENSIFY. STAY TUNED TO NOAA WEATHER RADIO...LOCAL
RADIO OR TV FOR THE LATEST UPDATES.

&&

LAT...LON 3514 11205 3527 11208 3534 11188 3521 11183
TIME...MOT...LOC 1906Z 180DEG 0KT 3531 11166

KD
Special weather statement, Jul 12, 12:32 PM MST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1232 PM MST THU JUL 12 2012

AZZ007-015-122000-
COCONINO AZ-
1232 PM MST THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 100 PM MST

AT 1223 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR WILLIAMS...MOVING WEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   WILLIAMS...
   INTERSTATE 40 BETWEEN MILE POSTS 155 AND 175...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

&&

LAT...LON 3514 11233 3534 11235 3533 11205 3516 11204
TIME...MOT...LOC 1931Z 078DEG 4KT 3525 11212

KD
Special weather statement, Jul 12, 1:26 PM MST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST THU JUL 12 2012

AZZ008-037-122115-
YAVAPAI AZ-
126 PM MST THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 215 PM MST

AT 116 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHINO VALLEY TO CAMP
VERDE...AND MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   CHINO VALLEY...
   PRESCOTT VALLEY... DEWEY-HUMBOLDT...CHERRY AND PRESCOTT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3481 11244 3454 11171 3440 11199 3469 11276
TIME...MOT...LOC 2025Z 085DEG 8KT 3474 11244 3451 11188

KD
Special weather statement, Jul 12, 2:05 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
205 PM MST THU JUL 12 2012

AZZ008-037-122130-
YAVAPAI AZ-
205 PM MST THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 230 PM MST

AT 152 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS EXTENDING FROM PAULDEN AND CHINO VALLEY TO
PRESCOTT...AND MOVING WEST-NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   PAULDEN...
   IRON SPRINGS...
   PRESCOTT...
   CHINO VALLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3488 11233 3449 11240 3456 11271 3496 11257
TIME...MOT...LOC 2105Z 118DEG 9KT 3486 11245 3457 11252

KD
Special weather statement, Jul 12, 2:38 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
238 PM MST THU JUL 12 2012

AZZ008-037-122200-
YAVAPAI AZ-
238 PM MST THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 226 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR IRON SPRINGS...MOVING WEST AT 10 MPH.

TRAINED WEATHER SPOTTERS HAVE ALREADY REPORTED HAIL UP TO THE SIZE
OF NICKELS WITH THIS STORM NEAR WILLIAMSON VALLEY ROAD. WIND GUSTS
UP TO 50 MPH ARE ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   IRON SPRINGS...
   ROADWAYS JUST NORTHWEST OF PRESCOTT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE
LIMBS COULD BE SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE
POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3454 11273 3474 11266 3466 11242 3453 11247
TIME...MOT...LOC 2135Z 100DEG 9KT 3461 11254

KD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
July 12, 4:00 PM MST to 5:30 PM MST
Where
Coconino County, Williams to 1 mi S of Williams
Reported by
Trained Spotter
Coordinates
35.250, -112.180

Trained spotters reported 1.17 and 1.70 inches of rain in Williams.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401521.